Stop Chasing the Dragonby baladmin | August 19, 2013
When you can no longer chase the dragon, you need to know what to expect next.
Coming off of opiates, the drug class heroin falls under, is not easy. Although not life threatening, you need to know that about the heroin withdrawal timeline and the pain and discomfort you are about to endure.
In addition to heroin, morphine, codeine, methadone, and pharmaceutical versions like OxyContin, Vicodin, Percocet, and Norco, are all opiates or opioids, depending on their chemical composition.
How Did You Get Here?
Opiate or opioid use can start off as medically-necessary. An accident or injury may leave you with intense pain that cannot be treated with any other pain-reduction method. A doctor may even discuss the risk of addiction with you, but you have never been addicted to anything before, and just want something to take away the pain you’re experiencing. A one-month supply of the drug reduces your pain appropriately. You take the proper dosage, and everything seems fine.
You visit your doctor for a follow-up evaluation and you express the ease of life with the opiate. Without any problems, you feel the opiate served its purpose and you are ready to stop taking it. A day or two go by and the little bit of residual pain feels like too much to handle, but you don’t make the connection that complete pain relief is now making a little pain feel much more severe than it would have before opiate use at all. You call your doctor, who will not put you back on the opiate. You now seek alternative methods.
Heroin is cheaper and actually easier to get than an opiate prescription, so you make some calls, find yourself some heroin, and the problem begins. Although different for everyone, starting opiate use again indicates a problem right then and there. You could have made it without the opiate, but your brain told you it was necessary to take again. Heroin comes with a whole new set of life-impairing issues.
Heroin Withdrawal Timeline
Hopefully you are choosing withdrawal over continued abuse.
You will feel pain again. You will sweat. You will want to eat, but probably will not be able to; the same goes for sleeping. Your muscles, especially in your legs, will spasm and be in pain. Your eyes will be teary and your nose will be runny. You will have all sorts of digestion issues including, but not limited to, vomiting, diarrhea, stomach cramps, and nausea.
Stay hydrated and seek medical attention. You will make it through the effects on the heroin withdrawal timeline when you take care of yourself.